Alert archive / Nebraska / River Flood Warnings in 2011

River Flood Warning 17, NWS Hastings, NE

May 25, 2011Nuckolls County, Nebraska

NWS Hastings, NE issued this river flood warning at May 25, 2011, 9:05 AM CDT for Nuckolls County, Nebraska. It took effect at May 26, 2011, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 25, 2011, 9:05 AM CDT (14:05 UTC)
In effect from
May 26, 2011, 1:00 AM CDT
Expired
May 26, 2011, 7:00 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Flood severity
Major

County Nuckolls County, NE

The radar

The Grand Island radar (KUEX), 37 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Republican River near Hardy (HDYN1). The gauge peaked at 11.48 ft at May 26, 2011, 4:00 PM CDT.

actionminormoderate51005/2505/2605/27
Action stage
9 ft
Minor stage
11 ft
Moderate stage
13.5 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06853500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at May 25, 5:58 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 25, 5:58 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
558 AM CDT WED MAY 25 2011

.AVIATION...12Z TAF. AN UPPER LOW PRESSURE SYSTEM ACROSS THE
CENTRAL PLAINS TODAY WILL CONTINUE TO PRODUCE RAINFALL THROUGH AT
LEAST MIDDAY AND THE RAIN COULD LINGER INTO MUCH OF THE AFTN AS WELL.
OTHER MAIN WEATHER PLAYER IS INCREASING NORTH WINDS TO NEAR 30KTS
WITH GUSTS NEAR 40KTS. WIND SPEEDS WILL SUBSIDE THIS EVENING. IFR
TO LIFR CIGS ARE EXPECTED DURING MUCH OF THE RAIN PERIODS WITH
CLOUDS SCATTERING IN THE EVENING.

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT WED MAY 25 2011/

DISCUSSION...PRIMARY FORECAST CONCERNS FOR THIS FORECAST PERIOD
LIE WITH LINGERING PRECIPITATION AND WINDS FOR TODAY.

THE MAIN UPPER LEVEL LOW PRESSURE SYSTEM RESPONSIBLE FOR BRINGING
SEVERE WEATHER AND HEAVY RAINFALL TO THE CENTRAL AND SOUTHERN PLAINS
TUESDAY AFTERNOON/EVENING CONTINUES TO IMPACT THE REGION /THOUGH TO
A LOWER EXTENT/ EARLY THIS MORNING...WITH SATELLITE/PROFILER DATA
CLEARLY SHOWING THE SYSTEM CONTINUING TO SPIN OVER CENTRAL KANSAS.
AT THE SURFACE...THE LOW IS CENTERED OVER CENTRAL/SWRN PORTIONS OF
KANSAS...WITH A STATIONARY FRONTAL BOUNDARY EXTENDING EAST WELL
THROUGH THE MIDWEST REGION...A COLD FRONT TO THE SOUTH ACROSS
OK/INTO TX...AND AN INVERTED TROUGH AXIS TO THE NORTHWEST.  BAND OF
PRECIPITATION CONTINUES TO WRAP AROUND THE MAIN LOW IN AN AREA OF
INCREASED LOW/MID LEVEL FRONTOGENETICAL FORCING EXTENDING FROM NRN
IA SOUTHEAST THROUGH CENTRAL NEBRASKA AND INTO NW KANSAS.  WRN AND
ESPECIALLY SRN PORTIONS OF THE CWA CONTINUE TO BE IMPACTED FROM
RUNOFF FROM YESTERDAYS HEAVY RAINFALL...RESULTING IN A NUMBER OF
AREAL AND RIVER POINT FLOOD PRODUCTS.

IMPACTS FROM THIS UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO
BE FELT ACROSS THE CWA TODAY.  MODELS IN PRETTY GOOD AGREEMENT
SHOWING THE LOW GRADUALLY MAKING ITS WAY EAST THROUGH THE DAYTIME
HOURS...OVER ERN PORTIONS OF KS BY 18Z AND CROSSING THE MO RIVER BY
00Z TONIGHT.  THE PATH OF THE LOW KEEPS INCREASED PRECIPITATION
CHANCES ACROSS THE CWA...WHICH REMAINS ON THE NORTHERN SIDE/IN THAT
AREA OF INCREASED LIFT...SO KEPT POPS FAIRLY HIGH DURING THE FIRST
HALF OF THE DAY.  NOT EXPECTING THE CWA TO BE SEEING MEASURABLE
PRECIPITATION AT THE SAME...RATHER IT WILL BE THIS BAND THAT WILL
GRADUALLY SHIFT E/SE THROUGH THE CWA.  AS FAR AS THE FLOOD WATCH
GOES...WHILE NOT EXPECTING SIGNIFICANTLY HIGH NEW RAINFALL AMOUNTS
WITH THIS BAND...IT WOULDNT TAKE A WHOLE HECK OF A LOT TO CAUSE
ADDITIONAL FLOODING PROBLEMS FOR AREAS WHICH ARE ALREADY FAIRLY
SATURATED...SO WILL KEEP THE WATCH GOING.  MAIN CHANGE WAS TO BRING
UP THE ENDING TIME OF THE WATCH...AS THE BEST PRECIPITATION
CHANCES/POTENTIAL FOR ADDITIONAL FLOODING WILL COME IN THAT 12-18Z
TIMEFRAME.  THIS AFTERNOON...WHATEVER ACTIVITY IS LINGERING IS
EXPECTED TO BE CONFINED TO CENTRAL/ERN AREAS AND BE DIMINISHING IN
COVERAGE AND INTENSITY.  DECIDED TO KEEP AN ISOLATED THUNDERSTORM
MENTION GOING...THERE IS A BIT OF INSTABILITY AROUND...BUT IT IS
PRETTY LOW.  OTHER THAN PRECIPITATION CHANCES...WINDS ARE THE OTHER
CONCERN FOR TODAY.  STARTING THIS MORNING AND CONTINUING THROUGH
THIS AFTERNOON...AS THE SURFACE LOW SLOWLY SHIFTS EAST ACROSS
KANSAS...HIGH PRESSURE WILL ALSO BE BUILDING SOUTH THROUGH THE HIGH
PLAINS.  THIS IS GOING TO RESULT IN A TIGHTENING PRESSURE GRADIENT
AND GOOD PRESSURE RISES...AND INCREASING NORTHERLY WINDS.  MODELS
ARE ALSO SHOWING A STRONG CORRIDOR OF 850MB WINDS...BUT THINK THAT
THE CLOUD COVER EXPECTED WILL HELP PREVENT THOSE WINDS FROM BEING
FULLY REALIZED AT THE SFC.  DECIDED TO EXPAND THE INHERITED WIND ADV
TO THE REMAINDER OF THE EASTERN COUNTIES...AS MODELS ARE IN GOOD
AGREEMENT SHOWING THE CORRIDOR OF HIGHER WINDS SHIFTING EAST THROUGH
THE CWA DURING THE DAY.  WONT BE SURPRISED TO SEE LOCATIONS WITH
GUSTS INTO THE 50-55 MPH RANGE...SO THE DAY SHIFT WILL ALSO NEED TO
KEEP AN EYE ON THE POTENTIAL FOR ANY OF OUR AREAS TO HIT HIGH WIND
WARNING CRITERIA...ESPECIALLY IF WE END UP CLEARING MORE THAN
CURRENTLY FORECAST AND THE MIXING POTENTIAL INCREASES.  NOT
EXPECTING A REAL NICE DAY FOR MANY LOCATIONS...WITH HIGHS FOR TODAY
ONLY REACHING THE MID/UPPER 50S...POSSIBLY A FEW LOWER 60S.

LOWERED POPS FOR THIS EVENING...WITH EASTWARD PROGRESS OF THE UPPER
LEVEL LOW EXPECTED TO RESULT IN ONLY A FEW LINGERING SHOWERS ACROSS
EASTERN PORTIONS OF THE CWA...WITH THE REMAINDER OF THE OVERNIGHT
HOURS DRY.  AS WE GET INTO THURSDAY...THE FORECAST REMAINS DRY AS
SHORTWAVE RIDGING SETS UP OVER THE PLAINS IN THE UPPER LEVELS
BETWEEN THE CURRENT LOW PRESSURE SYSTEM MOVING OFF INTO THE MIDWEST
AND THE NEXT SYSTEM CROSSING THE NORTHERN ROCKIES.  WINDS WILL
DIMINISH TONIGHT AND INTO THURSDAY AS SURFACE HIGH PRESSURE BECOMES
THE DOMINATE FEATURE...SETTLING IN AND EXTENDING THROUGH THE PLAINS
STATES.  TEMPERATURES WILL REMAIN ON THE COOL SIDE FOR THIS TIME OF
YEAR...BUT IT WILL BE A NICE DAY...WITH THE LIGHTER WINDS...MORE
SUNSHINE...AND HIGH TEMPERATURES EXPECTED TO REACH INTO THE MID 60S
TO NEAR 70 DEGREES.

NEXT CHANCE FOR PRECIPITATION COMES LATE THURSDAY NIGHT AND INTO
FRIDAY...AS THE SYSTEM CROSSING THE NORTHERN ROCKIES MOVES OUT ONTO
THE PLAINS.  THE MAIN FORCING WITH THE SYSTEM WILL REMAIN WELL TO
THE NORTH OF THE CWA ACROSS MT/ND...BUT AS THE TROUGH AXIS
ASSOCIATED WITH THE LOW SWINGS THROUGH...SHOULD BE ENOUGH TO RESULT
IN SOME PRECIPITATION.  DIDNT MAKE SIGNIFICANT ADJUSTMENTS TO THE
POPS...FELT IT WAS HANDLED WELL GIVEN THE DIFFERENCES THAT REMAIN
BETWEEN MODELS...MAINLY WITH HOW MUCH OF THE CWA IS ACTUALLY
AFFECTED.  LOOKS TO PRIMARILY AFFECT ROUGHLY THE NORTHERN HALF...BUT
SOME MODELS LIKE THE GFS ARE MORE ROBUST WITH RESULTING QPF. A
SURFACE FRONT IS ALSO EXPECTED TO PUSH THROUGH THE REGION...BRINGING
A SWITCH TO W/NW WINDS...BUT REALLY NOT MUCH OF AN AIRMASS CHANGE
BEHIND THE FRONT.  EXPECTING HIGHS TO ACTUALLY BE A TOUCH WARMER
THAN THURSDAY...REACHING INTO THE UPPER 60S TO MID 70S.  DRY
FORECAST RETURNS FOR FRIDAY NIGHT AS THIS TROUGH PUSHES OUT OF THE
AREA.

NO CHANGES MADE TO SATURDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NEZ040-041-047>049-062>064-075>077-085>087.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ039-046-060-061-
     072>074-082>084.

KS...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ005>007-017>019.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR KSZ007-019.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005-006-017-018.

&&
Hazardous weather outlook, May 25, 5:21 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
521 AM CDT WED MAY 25 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
521 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
TODAY. SEVERE WEATHER IS NOT EXPECTED.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TODAY.
SUSTAINED NORTH WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH AT
TIMES WILL BE POSSIBLE. PLEASE REFER TO THE LATEST WIND ADVISORY
PRODUCT FOR ADDITIONAL INFORMATION.

A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THIS
MORNING. FOLLOWING HEAVY RAINFALL TUESDAY AFTERNOON AND
EVENING...MODERATE TO AT TIMES HEAVY RAIN THIS MORNING COULD
DROP ANOTHER INCH OF RAIN...AND MAY RESULT IN ADDITIONAL FLOODING
PROBLEMS. PLEASE REFER TO THE LATEST FLOOD WATCH PRODUCT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA THURSDAY NIGHT AND
FRIDAY.  SEVERE WEATHER IS NOT EXPECTED.

SATURDAY AND SUNDAY WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS TO THE OUTLOOK AREA...BUT TOO MUCH UNCERTAINTY
EXISTS AT THIS TIME TO DETERMINE THE RISK FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING
TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO

In the hours before

Local storm report, May 25, 7:48 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
748 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LEBANON                 39.81N 98.56W
05/25/2011  M4.03 INCH       SMITH              KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

&&

GUERRERO
Local storm report, May 25, 7:51 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
751 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       EDISON                  40.28N 99.78W
05/25/2011  M3.51 INCH       FURNAS             NE   CO-OP OBSERVER

0700 AM     HEAVY RAIN       EDISON                  40.28N 99.78W
05/25/2011  M3.51 INCH       FURNAS             NE   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

&&

GUERRERO
Local storm report, May 25, 7:54 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
754 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       RED CLOUD               40.09N 98.52W
05/25/2011  M3.82 INCH       WEBSTER            NE   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL AT THE RED CLOUD POWER PLANT

&&

GUERRERO
Local storm report, May 25, 8:05 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
805 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 NE KEARNEY            40.74N 99.03W
05/25/2011  M3.17 INCH       BUFFALO            NE   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

&&

GUERRERO
Local storm report, May 25, 8:10 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 SW MINDEN             40.45N 99.02W
05/25/2011  M2.60 INCH       KEARNEY            NE   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

&&

GUERRERO
Local storm report, May 25, 8:24 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND GST     3 NE SHELBY             41.22N 97.39W
05/24/2011  E65 MPH          POLK               NE   CO-OP OBSERVER

            BRANCHES UP TO 5 INCHES IN DIAMETER BROKEN OFF TREES

&&

GUERRERO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:37 PM CDTAreal Flood AdvisoryGIDFurnas, Gosper, Harlan, Phelps60 min
May 24, 9:33 PM CDTAreal Flood WarningGIDFurnas, Gosper, Harlan, Phelps36 hr
May 25, 1:15 AM CDTRiver Flood WarningGIDWebster34 hr
May 25, 7:22 AM CDTRiver Flood WarningGIDBuffalo, Kearney5 days
May 25, 8:43 AM CDTRiver Flood WarningGIDDawson32 hr
May 24, 7:30 PM CDTFlash Flood WarningGIDOsborne6 hr
May 24, 7:43 PM CDTTornado WarningGIDMitchell32 min
May 24, 7:56 PM CDTSevere Thunderstorm WarningGIDJewell, Smith49 min
May 24, 8:05 PM CDTTornado WarningGIDJewell25 min
May 24, 8:09 PM CDTTornado WarningGIDJewell36 min
May 24, 8:18 PM CDTRiver Flood WarningGIDOsborne36 hr
May 24, 8:34 PM CDTTornado WarningGIDSmith16 min
May 24, 8:42 PM CDTAreal Flood AdvisoryGIDMitchell98 min
May 24, 8:57 PM CDTTornado WarningGIDSmith33 min
May 24, 10:08 PM CDTAreal Flood AdvisoryGIDJewell, Mitchell12 hr
May 25, 1:27 AM CDTAreal Flood WarningGIDJewell43 hr
May 25, 1:37 AM CDTAreal Flood WarningGIDOsborne33 hr
May 25, 2:24 AM CDTRiver Flood WarningGIDOsborne, Smith48 hr
May 25, 8:38 AM CDTRiver Flood WarningGIDMitchell41 hr
May 25, 10:16 AM CDTAreal Flood WarningGIDJewell, Mitchell24 hr
May 25, 12:12 PM CDTAreal Flood WarningGIDSmith27 hr

Nearby

River Flood Warnings in Nebraska, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.